Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Salt Lake City, UT

May 6, 2005Tooele County, Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 6, 2005, 1:46 PM MDT for Tooele County, Utah County, Utah. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2005, 1:46 PM MDT (19:46 UTC)
Expired
May 6, 2005, 2:15 PM MDT
In force
29 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Tooele County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 123 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 061948
SVRSLC
UTC045-049-062015-
/O.NEW.KSLC.SV.W.0003.050506T1946Z-050506T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
146 PM MDT FRI MAY 6 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL TOOELE COUNTY IN UTAH
  WEST CENTRAL UTAH COUNTY IN UTAH

* UNTIL 215 PM MDT

* AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER WEST CENTRAL UTAH
  COUNTY...OR ABOUT 19 MILES WEST OF PAYSON...AND MOVING NORTH AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN UTAH COUNTY AT 200 PM MDT
  RURAL NORTHWESTERN UTAH COUNTY AT 210 PM MDT

LAT...LON 4005 11216 4011 11193 4041 11208 4030 11237

$$
2 follow-up statements
000 
WWUS55 KSLC 062000
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
200 PM MDT FRI MAY 6 2005

UTC045-049-062015-
/O.CON.KSLC.SV.W.0003.000000T0000Z-050506T2015Z/
UTAH UT-TOOELE UT-
200 PM MDT FRI MAY 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM MDT FOR EAST
CENTRAL TOOELE AND WEST CENTRAL UTAH COUNTIES...

AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER EXTREME NORTHWESTERN
UTAH COUNTY...OR ABOUT 19 MILES SOUTHEAST OF TOOELE...MOVING NORTH AT
20 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4014 11222 4019 11197 4039 11201 4030 11237

$$
000 
WWUS55 KSLC 062014
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
214 PM MDT FRI MAY 6 2005

UTC045-049-062024-
/O.EXP.KSLC.SV.W.0003.000000T0000Z-050506T2015Z/
UTAH UT-TOOELE UT-
214 PM MDT FRI MAY 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TOOELE AND WEST
CENTRAL UTAH COUNTIES EXPIRES AT 215 PM MDT...

LAT...LON 4014 11222 4019 11197 4039 11201 4030 11237

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:30 AM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 6, 9:30 AM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 AM MDT FRI MAY 6 2005

.SYNOPSIS...AN UPPER LEVEL LOW WILL MOVE ACROSS SOUTHERN AND
EASTERN UTAH THIS AFTERNOON AND TONIGHT AND INTO WYOMING SATURDAY.
HIGH PRESSURE ALOFT DEVELOPS ON SUNDAY.

&&

.DISCUSSION...MAIN VORTICITY LOBE NOW INTO WESTERN AZ. CONVECTION
ALREADY FIRING ALONG LEADING EDGE OF PVA IN SW UTAH. MORNING
SOUNDINGS INDICATE AMPLE MOISTURE LEFT OVER FROM LAST NIGHTS
CONVECTION...AND WITH A FEW HOURS OF SURFACE HEATING THIS MORNING,
WILL SEE CONVECTION CONTINUE TO INCREASE ACROSS THE STATE THROUGH
THIS AFTERNOON. BEST DESTABILIZATION/DYNAMICS AND CHANCES FOR
ORGANIZED CONVECTION WILL BE ACROSS CENTRAL AND SOUTHERN UTAH AS
MAIN COLD POOL CURRENTLY OVER SOUTHERN NV TRACKS
EAST-NORTHEASTWARD.

WITH SYSTEM REMAINING PROGRESSIVE, WILL CONTINUE WITH TREND OF LESS
OVERALL PRECIP FROM THIS SYSTEM. 12Z NAM HAS LESS THAN 1 INCH
ACCUMULATED PRECIP CWA WIDE THROUGH SUNDAY...WITH HIGHEST AMOUNTS
ALONG CENTRAL AND SOUTHERN MOUNTAINS AND THE UINTAS. DYNAMICS
CONTINUE TO BE WEAKER ACROSS NORTHERN PART OF THE STATE TODAY
THROUGH SUNDAY WITH BASICALLY NEUTRAL TEMP ADVECTION ALOFT. SEVERE
THREAT ACROSS NORTHERN UTAH MORE LIKELY TO BE HAIL THAN WIND WITH
INCREASE IN LOW-LEVEL MOISTURE. STILL MAY SEE SIGNIFICANT
THUNDERSTORM WINDS ACROSS EASTERN DESERTS WITH DRIER AIR IN PLACE.

RIDGING SETTLING IN OVER THE REGION ON SUNDAY. DECENT COLD FRONT
LOOKS TO PUSH INTO THE REGION MONDAY, THEN STRONG PACIFIC SYSTEM
STILL ON TAP FOR TUESDAY/WEDNESDAY.

&&

.HYDRO...WITH NAM QPF DECREASING, WILL EVALUATE CURRENT HYDRO
PRODUCTS DEPENDING ON NEW GFS.

&&

.AVIATION...THUNDERSTORMS MOVING FROM SOUTH TO NORTH EXPECTED TO
IMPACT SLC LATE THIS MORNING AND THIS AFTERNOON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH TONIGHT THROUGH SATURDAY NIGHT.
     SEE SLCFFASLC FOR DETAILS.
WY...NONE.

SMITH
Hazardous weather outlook, May 6, 6:30 AM MDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 AM MDT FRI MAY 6 2005

UTZ001>021-WYZ021-071300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
630 AM MDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHERN UTAH THIS
MONRING...THEN SPREADING INTO NORTHERN UTAH BY THIS AFTERNOON.
LOCALLY HEAVY RAIN AND GUSTY WIND WILL OCCUR WITH THE STRONGER
STORMS. BREEZY TO WINDY CONDITIONS WILL OCCUR OVER WESTERN UTAH.
FLOOD WATCHES REMAIN IN EFFECT ACROSS PORTIONS OF NORTHERN AND
EXTREME SOUTHWEST UTAH.  SEE THE LATEST SLCFFASLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

A SECOND STRONG AND MOIST PACIFIC STORM SYSTEM WILL MOVE INTO UTAH
BEGINNING LATE MONDAY NIGHT.  THIS STORM WILL AFFECT THE REGION INTO
EARLY WEDNESDAY. DRIER AND WARMER CONDITIONS WILL RETURN ON THURSDAY.

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.